Login

Register

Login

Register

#parent | #kids | Teen Dies After Doing TikTok ‘Benadryl Challenge’ As Doctors Warn Of Dangers | #parenting | #parenting | #kids


A 15-year old girl from Oklahoma has reportedly died after taking an excessive amount of the anti-allergy medication Benadryl as part of a challenge on social media app TikTok.

The challenge involves TikTok users daring each other to take large amounts of the medication, which is usually taken to relieve allergy symptoms from conditions like hayfever. However when taken in excessive quantities, the drug also known as diphenhydramine can cause a wealth of unpleasant and dangerous side effects, some of which can be fatal.

“Benadryl in large doses can cause seizures and cardiac arrests. If young people are being encouraged to take it in large doses on TikTok, this is very dangerous,” said David Juurlink, MD, head of the division of clinical pharmacology and toxicology at the University of Toronto in Canada. “This is not a drug people should be experimenting with,” Juurlink added.

Juurlink says that people who overdose on the drug can experience a range of symptoms including sleepiness or coma, confusion, agitation, blurred vision, dry eyes and mouth, constipation and the inability to sweat and pass urine, describing it as the “[expletive] buzz imaginable.”

Back in May, three teens from Texas were treated at Cook’s Children’s Hospital after also overdosing on the drug, one of them, a fourteen year old, reportedly taking 14 pills at once. So what does a Benadryl overdose actually look like?

“Assuming people are not seizing or in cardiac arrest, there are two different common presentations,” said Juurlink who has treated patients who have overdosed on Benadryl. “Some people are in a coma and are difficult or impossible to wake up. The other type of patient is delirious, they might be picking at their clothes or the sheets on the hospital bed, not making any sense, they are likely to be mumbling incoherently, be agitated and have impaired vision,” he added.

And as for those people who die after overdosing on the drug?

“At very high doses it affects the heart, people in theory can die from seizures, but they normally die from cardiac problems,” said Juurlink.

In the TikTok community guidelines, the company states that they do not allow content that encourages, promotes or glorifies dangerous challenges that might lead to injury. The company sent the following statement when contacted for comment specifically about the Benadryl challenge:

“We first learned of this ‘challenge’ in May and quickly removed the very small amount of content that we found. We’ve been keeping an eye on this topic since and removing any new content – which again has been in extremely small numbers – to prevent any spread on our platform,” read the statement from a company spokesperson.

Some experts have suggested that because the drug is available over the counter, many might perceive it to be less harmful than it actually is.

“It is in many medicine cabinets, you can get hundreds of tablets without talking to a pharmacist or interacting with a healthcare provider, there’s a natural tendacy to assume its safe. It is pretty safe at standard doses, although it does often make people drowsy. But if someone is taking 10, 20, 30 tablets they can get very sick,” said Juurlink.

So what is important for TikTok teens, or even their parents who are aware of this challenge, to know about the drug?

“Do not underestimate how dangerous Benadryl is just because its available without a prescription, it doesn’t mean it cant kill you if you take enough of it. Its a very fine line between being a bit sleepy and having significant problems like heart problems and seizures, which can be fatal,” said Juurlink.





Source link

Leave a Reply

Shqip Shqip አማርኛ አማርኛ العربية العربية English English Français Français Deutsch Deutsch Português Português Русский Русский Español Español

National Cyber Security Consulting App

 https://apps.apple.com/us/app/id1521390354

https://play.google.com/store/apps/details?id=nationalcybersecuritycom.wpapp


Ads

NATIONAL CYBER SECURITY RADIO

Ads

ALEXA “OPEN NATIONAL CYBER SECURITY RADIO”

National Cyber Security Radio (Podcast) is now available for Alexa.  If you don't have an Alexa device, you can download the Alexa App for free for Google and Apple devices.   

nationalcybersecurity.com

FREE
VIEW